Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 2, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 23, 2022, 1:43 AM CST for Monroe County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2022, 1:43 AM CST (07:43 UTC)
- Expired
- Feb 23, 2022, 4:37 AM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
970
WGUS54 KMEG 230743
FFWMEG
MSC095-231045-
/O.NEW.KMEG.FF.W.0002.220223T0743Z-220223T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
143 AM CST Wed Feb 23 2022
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southern Monroe County in northeastern Mississippi...
* Until 445 AM CST.
* At 143 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Aberdeen, Prairie, Gattman, New Hamilton, East Aberdeen, Binford,
Strong, Wise Gap, Athens, Muldon and Greenwood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3381 8872 3392 8823 3374 8825 3375 8832
3372 8833 3369 8837 3369 8840 3367 8842
3366 8850 3365 8851 3367 8849 3368 8872
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
813
WGUS74 KMEG 231037
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
437 AM CST Wed Feb 23 2022
MSC095-231047-
/O.CAN.KMEG.FF.W.0002.000000T0000Z-220223T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe MS-
437 AM CST Wed Feb 23 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN MONROE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 600 AM CST for a portion of
North Mississippi.
LAT...LON 3381 8872 3392 8823 3374 8825 3375 8832
3372 8833 3369 8837 3369 8840 3367 8842
3366 8850 3365 8851 3367 8849 3368 8872
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 11:27 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 22, 11:27 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1127 PM CST Tue Feb 22 2022
.UPDATE...
Updated for the 06Z Aviation Discussion
&&
.PREV DISCUSSION... /issued 826 PM CST Tue Feb 22 2022/
UPDATE...
Active weather across the forecast area through Friday morning. A
Tornado Watch remains in effect for portions of north Mississippi
through midnight. Rain and thunderstorms will continue into the
overnight hours before ending Wednesday morning. Then the
attention turns to winter weather as ice looks like a good bet for
the northwest portions of our forecast area. Winter Storm
Warnings and Winter Weather Advisories have been issued for
portions of the region. Areas in the warned area could see ice
accumulations of a quarter to half inch. Please stay tuned to the
forecast for any changes.
PREV DISCUSSION... /issued 530 PM CST Tue Feb 22 2022/
DISCUSSION... Active weather pattern continues across the
Midsouth, beginning with a Slight Risk of severe storms over north
MS into the early evening. Mixed layer CAPE of less than 750
J/kg, veering prefrontal surface winds, and marginal midlevel
lapse will limit severe threat. Deep layer bulk shear and frontal
convergence will sufficient to at least maintain storms into the
evening, or at least until the surface outflow exits northeast MS.
A potential ice storm Wednesday night over northeast AR and the
MO delta remains the primary forecast concern. Pressure gradient
in the Arctic air over MO appears a bit stronger than yesterday's
guidance suggested. The cold, dense air may drain down the delta
and outrun any model-depicted cold advection. The official
forecast is several degrees colder than NBM. With expected QPF,
ice up to four tenths of an inch will be possible north of
Jonesboro. Limiting the expected ice accumulation somewhat, may be
initially warm ground, and large droplet moderate rain rates. If
temperatures prevail closer to the warmer NBM, forecasted amounts
will be too high. After coordinating with NWS Little Rock,
Springfield and Paducah, and given the potential to err too warm
on temps over the delta, have decided to go straight to a Winter
Storm Warning. An Ice Storm Warning was considered, but there may
be some sleet accompanying freezing rain, particularly after
sunrise Thursday. Strengthening warm advection Thursday afternoon
is expected, in advance of a deep upper trof over the central
plains. This warm advection will occur a few thousand feet aloft,
at least initially. Surface winds may back to the east, pulling in
enough above-freezing air to melt ice. How far north up the delta
this melting occurs Thursday afternoon is another forecast
challenge, but it does appear favorable for most of northeast AR
and the MO bootheel. If this scenario does not pan out, the Winter
Storm Warning will need to be extended.
The upstream trof over the plains will lift into the mid-MS River
valley Thursday night, finally kicking precip east of the Midsouth.
A quick change-over from rain to sleet and snow will be possible
before this system departs.
Following a short break Friday, a southern branch wave will likely
bring additional rain on Saturday, with a light snow/rain mixture
possible along the back edge as it departs.
PWB
&&
.AVIATION...
06Z TAF cycle
Mainly IFR ceilings will continue for most of the forecast period.
Showers and isolated thunderstorms will continue across much of
north Mississippi overnight. Rain will return to western sections
of the Mid-South by Wednesday afternoon and spread across the
remainder of the region by Wednesday evening. Some freezing rain
is expected over northwest sections of the Mid-South including the
KJBR area Wednesday night. Winds will be mainly from the north at
10 to 15 knots overnight before shifting to the northeast on
Wednesday.
ARS
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from noon Wednesday to 6 PM CST Thursday
for Crittenden-Cross.
Winter Storm Warning from noon Wednesday to 6 PM CST Thursday
for Clay-Craighead-Greene-Mississippi-Poinsett.
MO...Winter Storm Warning from noon Wednesday to 6 PM CST Thursday
for Dunklin-Pemiscot.
MS...Flood Watch until 6 AM CST Wednesday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Winter Weather Advisory from noon Wednesday to 6 PM CST Thursday
for Dyer-Lauderdale-Tipton.
Winter Storm Warning from noon Wednesday to 6 PM CST Thursday
for Lake-Obion-Weakley.
Flood Watch until 6 AM CST Wednesday for Benton TN-Carroll-
Chester-Decatur-Fayette-Hardeman-Hardin-Henderson-Madison-
McNairy.
&&Hazardous weather outlook, Feb 22, 3:23 PM CST, 10 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 323 PM CST Tue Feb 22 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-232330- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 323 PM CST Tue Feb 22 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There a Slight Risk for severe thunderstorms through early evening over north central and northeast Mississippi, and portions of southwest Tennessee near the Tennessee River. Primary risks include damaging winds and flash flooding. Secondary risks include short-lived tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Freezing rain, possibly mixed with sleet will be likely over northeast Arkansas, the Missouri Bootheel and far northwest Tennessee Wednesday afternoon through through late morning or early afternoon Thursday. Ice accumulations up to four tenths of an inch will be possible north and northeast of Jonesboro. Sleet accumulations are expected to total a tenth of an inch or less. Locally heavy rainfall will be possible Wednesday night into early Thursday over portions of west Tennessee, mainly along and north of Interstate 40. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early this evening over north Mississippi and portions of southwest Tennessee near the Tennessee River. PWB
In the hours before
Special weather statement, Feb 22, 7:50 PM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
750 PM CST Tue Feb 22 2022
MSZ006-017-230215-
Itawamba MS-Tishomingo MS-
750 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northern Itawamba
and southeastern Tishomingo Counties through 815 PM CST...
At 750 PM CST, Doppler radar was tracking a strong thunderstorm near
Mantachie, or near Fulton, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fulton, Belmont, Mantachie, Fairview, Sandy Springs, Clay, Golden,
Eastman, Dennis, Moores Mill and Bounds Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northeastern
Mississippi.
&&
LAT...LON 3432 8818 3422 8843 3438 8854 3447 8839
3446 8833 3450 8833 3461 8814
TIME...MOT...LOC 0150Z 241DEG 41KT 3434 8841
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SWBLocal storm report, Feb 22, 9:57 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
957 PM CST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 8 WSW NEW HAMILTON 33.70N 88.57W
02/22/2022 MONROE MS UTILITY COMPANY
THREE POWER POLES BROKEN ON STRONG ROAD.
&&
MJHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:11 PM CST | Severe Thunderstorm Warning | MEG | Monroe | 34 min |
| Feb 22, 6:40 PM CST | Severe Thunderstorm Warning | MEG | Monroe | 5 min |
| Feb 22, 6:54 PM CST | Tornado Warning | MEG | Alcorn, Benton, Tippah | 36 min |
| Feb 22, 7:50 PM CST | Special Weather Statement | MEG | Itawamba | 25 min |
| Feb 22, 9:18 PM CST | River Flood Warning | MEG | Tate, Tunica | 23 hr |
| Feb 23, 1:23 AM CST | Areal Flood Advisory | MEG | Monroe | 3 hr |
| Feb 23, 6:58 AM CST | River Flood Warning | MEG | Monroe | 27 hr |
| Feb 23, 10:49 AM CST | River Flood Advisory | MEG | Coahoma, Tunica | 5 days |
| Feb 23, 11:02 AM CST | River Flood Warning | MEG | Calhoun | 9 hr |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.